doi: 10.3934/dcdsb.2020153

Boundary dynamics of the replicator equations for neutral models of cyclic dominance

University of British Columbia, Okanagan Campus, 3333 University Way, Kelowna BC, Canada V1V1V7

Received  July 2019 Revised  February 2020 Published  May 2020

Fund Project: The author is supported by an NSERC Discovery grant

We study the replicator equations, also known as mean-field equations, for a simple model of cyclic dominance with any number $ m $ of strategies, generalizing the rock-paper-scissors model which corresponds to the case $ m = 3 $. Previously the dynamics were solved for $ m\in\{3,4\} $ by consideration of $ m-2 $ conserved quantities. Here we show that for any $ m $, the boundary of the phase space is partitioned into heteroclinic networks for which we give a precise description. A set of $ {\lfloor} m/2{\rfloor} $ conserved quantities plays an important role in the analysis. We also discuss connections to the well-mixed stochastic version of the model.

Citation: Eric Foxall. Boundary dynamics of the replicator equations for neutral models of cyclic dominance. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2020153
References:
[1]

H. Amann, Ordinary Differential Equations: An Introduction to Nonlinear Analysis, Translated from the German by Gerhard Metzen. De Gruyter Studies in Mathematics, 13. Walter de Gruyter & Co., Berlin, 1990. doi: 10.1515/9783110853698.  Google Scholar

[2]

M. Bramson and D. Griffeath, Flux and fixation in cyclic particle systems, The Annals of Probability, 17 (1989), 26-45.  doi: 10.1214/aop/1176991492.  Google Scholar

[3]

M. Berr, T. Reichenbach, M. Schottenloher and E. Frey, Zero-one survival behavior of cyclically competing species, Physical Review Letters, 102 (2009), 048102. Google Scholar

[4]

S. O. Case, C. H. Durney, M. Pleimling and R. K. P. Zia, Cyclic competition of four species: Mean-field theory and stochastic evolution, Europhysics Letters, 92 (2011), 58003. Google Scholar

[5]

O. Diekmann and S. A. van Gils, On the cyclic replicator equation and the dynamics of semelparous populations, SIAM J Appl Dyn Sys, 8 (2009), 1160-1189.  doi: 10.1137/080722734.  Google Scholar

[6]

H. I. Freedman and P. Waltman, Persistence in a model of three competitive populations, Mathematical Biosciences, 73 (1985), 89-101.  doi: 10.1016/0025-5564(85)90078-1.  Google Scholar

[7]

E. Foxall and H. Lyu, Clustering in the three and four color cyclic particle systems in one dimension, Journal of Statistical Physics, 171 (2018), 470-483.  doi: 10.1007/s10955-018-2004-2.  Google Scholar

[8]

M. E. Gilpin, Limit cycles in competition communities, The American Naturalist, 109 (1975), 51-60.   Google Scholar

[9]

T. G. Kurtz, Strong approximation theorems for density-dependent Markov chains, Stochastic Processes and their Applications, 6 (1978), 223-240.  doi: 10.1016/0304-4149(78)90020-0.  Google Scholar

[10]

R. M. May and W. J. Leonard, Nonlinear aspects of competition between three species, SIAM Journal on Applied Mathematics, 29 (1975), 243-253.  doi: 10.1137/0129022.  Google Scholar

[11]

M. Mobilia, Oscillatory dynamics in rock-paper-scissors games with mutations, Journal of Theoretical Biology, 264 (2010), 1-10.  doi: 10.1016/j.jtbi.2010.01.008.  Google Scholar

[12]

A. Szolnoki, M. Mobilia, L. L. Jiang, B. Szczesny, A. M. Rucklidge and M. Perc, Cyclic dominance in evolutionary games: A review, Journal of the Royal Society Interface, 11 (2014), 20140735. Google Scholar

[13]

A. Szolnoki and M. Perc, Correlation of Positive and Negative Reciprocity Fails to Confer an Evolutionary Advantage: Phase Transitions to Elementary Strategies, Physical Review X, 3 (2013), 041021. Google Scholar

[14]

A. Szolnoki, M. Perc and G. Szabó, Defense Mechanisms of Empathetic Players in the Spatial Ultimatum Game., Physical Review Letters, 109 (2012), 078701. Google Scholar

[15]

A. Szolnoki and M. Perc, Evolutionary dynamics of cooperation in neutral populations, New Journal of Physics, 20 (2018), 013031, 9pp. doi: 10.1088/1367-2630/aa9fd2.  Google Scholar

[16]

P. SchusterK. Sigmund and R. Wolff, On $\omega$-limits for competition between three species, SIAM Journal on Applied Mathematics, 37 (1979), 49-54.  doi: 10.1137/0137004.  Google Scholar

show all references

References:
[1]

H. Amann, Ordinary Differential Equations: An Introduction to Nonlinear Analysis, Translated from the German by Gerhard Metzen. De Gruyter Studies in Mathematics, 13. Walter de Gruyter & Co., Berlin, 1990. doi: 10.1515/9783110853698.  Google Scholar

[2]

M. Bramson and D. Griffeath, Flux and fixation in cyclic particle systems, The Annals of Probability, 17 (1989), 26-45.  doi: 10.1214/aop/1176991492.  Google Scholar

[3]

M. Berr, T. Reichenbach, M. Schottenloher and E. Frey, Zero-one survival behavior of cyclically competing species, Physical Review Letters, 102 (2009), 048102. Google Scholar

[4]

S. O. Case, C. H. Durney, M. Pleimling and R. K. P. Zia, Cyclic competition of four species: Mean-field theory and stochastic evolution, Europhysics Letters, 92 (2011), 58003. Google Scholar

[5]

O. Diekmann and S. A. van Gils, On the cyclic replicator equation and the dynamics of semelparous populations, SIAM J Appl Dyn Sys, 8 (2009), 1160-1189.  doi: 10.1137/080722734.  Google Scholar

[6]

H. I. Freedman and P. Waltman, Persistence in a model of three competitive populations, Mathematical Biosciences, 73 (1985), 89-101.  doi: 10.1016/0025-5564(85)90078-1.  Google Scholar

[7]

E. Foxall and H. Lyu, Clustering in the three and four color cyclic particle systems in one dimension, Journal of Statistical Physics, 171 (2018), 470-483.  doi: 10.1007/s10955-018-2004-2.  Google Scholar

[8]

M. E. Gilpin, Limit cycles in competition communities, The American Naturalist, 109 (1975), 51-60.   Google Scholar

[9]

T. G. Kurtz, Strong approximation theorems for density-dependent Markov chains, Stochastic Processes and their Applications, 6 (1978), 223-240.  doi: 10.1016/0304-4149(78)90020-0.  Google Scholar

[10]

R. M. May and W. J. Leonard, Nonlinear aspects of competition between three species, SIAM Journal on Applied Mathematics, 29 (1975), 243-253.  doi: 10.1137/0129022.  Google Scholar

[11]

M. Mobilia, Oscillatory dynamics in rock-paper-scissors games with mutations, Journal of Theoretical Biology, 264 (2010), 1-10.  doi: 10.1016/j.jtbi.2010.01.008.  Google Scholar

[12]

A. Szolnoki, M. Mobilia, L. L. Jiang, B. Szczesny, A. M. Rucklidge and M. Perc, Cyclic dominance in evolutionary games: A review, Journal of the Royal Society Interface, 11 (2014), 20140735. Google Scholar

[13]

A. Szolnoki and M. Perc, Correlation of Positive and Negative Reciprocity Fails to Confer an Evolutionary Advantage: Phase Transitions to Elementary Strategies, Physical Review X, 3 (2013), 041021. Google Scholar

[14]

A. Szolnoki, M. Perc and G. Szabó, Defense Mechanisms of Empathetic Players in the Spatial Ultimatum Game., Physical Review Letters, 109 (2012), 078701. Google Scholar

[15]

A. Szolnoki and M. Perc, Evolutionary dynamics of cooperation in neutral populations, New Journal of Physics, 20 (2018), 013031, 9pp. doi: 10.1088/1367-2630/aa9fd2.  Google Scholar

[16]

P. SchusterK. Sigmund and R. Wolff, On $\omega$-limits for competition between three species, SIAM Journal on Applied Mathematics, 37 (1979), 49-54.  doi: 10.1137/0137004.  Google Scholar

Figure 1.  Simulation output of $ u_0(t) $ from (1) for various $ m $, with initial data $ u(0) = (0.01,0.99/(m-1),\dots,0.99/(m-1)) $, chosen to be close to $ \partial S_m $
Figure 2.  Simulation output of (1) with initial data $ u(0) = (0,1/(m-1),\dots,1/(m-1)) $
[1]

Włodzimierz Bąk, Tadeusz Nadzieja, Mateusz Wróbel. Models of the population playing the rock-paper-scissors game. Discrete & Continuous Dynamical Systems - B, 2018, 23 (1) : 1-11. doi: 10.3934/dcdsb.2018001

[2]

Peter Bednarik, Josef Hofbauer. Discretized best-response dynamics for the Rock-Paper-Scissors game. Journal of Dynamics & Games, 2017, 4 (1) : 75-86. doi: 10.3934/jdg.2017005

[3]

Gunter Neumann, Stefan Schuster. Modeling the rock - scissors - paper game between bacteriocin producing bacteria by Lotka-Volterra equations. Discrete & Continuous Dynamical Systems - B, 2007, 8 (1) : 207-228. doi: 10.3934/dcdsb.2007.8.207

[4]

Astridh Boccabella, Roberto Natalini, Lorenzo Pareschi. On a continuous mixed strategies model for evolutionary game theory. Kinetic & Related Models, 2011, 4 (1) : 187-213. doi: 10.3934/krm.2011.4.187

[5]

Anna Lisa Amadori, Astridh Boccabella, Roberto Natalini. A hyperbolic model of spatial evolutionary game theory. Communications on Pure & Applied Analysis, 2012, 11 (3) : 981-1002. doi: 10.3934/cpaa.2012.11.981

[6]

Hideo Deguchi. A reaction-diffusion system arising in game theory: existence of solutions and spatial dominance. Discrete & Continuous Dynamical Systems - B, 2017, 22 (10) : 3891-3901. doi: 10.3934/dcdsb.2017200

[7]

King-Yeung Lam. Dirac-concentrations in an integro-pde model from evolutionary game theory. Discrete & Continuous Dynamical Systems - B, 2019, 24 (2) : 737-754. doi: 10.3934/dcdsb.2018205

[8]

Mirosław Lachowicz, Andrea Quartarone, Tatiana V. Ryabukha. Stability of solutions of kinetic equations corresponding to the replicator dynamics. Kinetic & Related Models, 2014, 7 (1) : 109-119. doi: 10.3934/krm.2014.7.109

[9]

Scott G. McCalla. Paladins as predators: Invasive waves in a spatial evolutionary adversarial game. Discrete & Continuous Dynamical Systems - B, 2014, 19 (5) : 1437-1457. doi: 10.3934/dcdsb.2014.19.1437

[10]

William H. Sandholm. Local stability of strict equilibria under evolutionary game dynamics. Journal of Dynamics & Games, 2014, 1 (3) : 485-495. doi: 10.3934/jdg.2014.1.485

[11]

John Cleveland. Basic stage structure measure valued evolutionary game model. Mathematical Biosciences & Engineering, 2015, 12 (2) : 291-310. doi: 10.3934/mbe.2015.12.291

[12]

Hao Wang, Yang Kuang. Alternative models for cyclic lemming dynamics. Mathematical Biosciences & Engineering, 2007, 4 (1) : 85-99. doi: 10.3934/mbe.2007.4.85

[13]

Matthieu Alfaro, Mario Veruete. Density dependent replicator-mutator models in directed evolution. Discrete & Continuous Dynamical Systems - B, 2020, 25 (6) : 2203-2221. doi: 10.3934/dcdsb.2019224

[14]

Gaidi Li, Jiating Shao, Dachuan Xu, Wen-Qing Xu. The warehouse-retailer network design game. Journal of Industrial & Management Optimization, 2015, 11 (1) : 291-305. doi: 10.3934/jimo.2015.11.291

[15]

Tao Li, Suresh P. Sethi. A review of dynamic Stackelberg game models. Discrete & Continuous Dynamical Systems - B, 2017, 22 (1) : 125-159. doi: 10.3934/dcdsb.2017007

[16]

Shui-Nee Chow, Kening Lu, Yun-Qiu Shen. Normal forms for quasiperiodic evolutionary equations. Discrete & Continuous Dynamical Systems - A, 1996, 2 (1) : 65-94. doi: 10.3934/dcds.1996.2.65

[17]

Eduardo Espinosa-Avila, Pablo Padilla Longoria, Francisco Hernández-Quiroz. Game theory and dynamic programming in alternate games. Journal of Dynamics & Games, 2017, 4 (3) : 205-216. doi: 10.3934/jdg.2017013

[18]

T. S. Evans, A. D. K. Plato. Network rewiring models. Networks & Heterogeneous Media, 2008, 3 (2) : 221-238. doi: 10.3934/nhm.2008.3.221

[19]

Stamatios Katsikas, Vassilli Kolokoltsov. Evolutionary, mean-field and pressure-resistance game modelling of networks security. Journal of Dynamics & Games, 2019, 6 (4) : 315-335. doi: 10.3934/jdg.2019021

[20]

Mark Broom, Chris Cannings. Game theoretical modelling of a dynamically evolving network Ⅰ: General target sequences. Journal of Dynamics & Games, 2017, 4 (4) : 285-318. doi: 10.3934/jdg.2017016

2019 Impact Factor: 1.27

Article outline

Figures and Tables

[Back to Top]